Can too much ibuprofen (in products such as Advil) cause potassium deficiency? A new study suggests that it can, but only at very high doses.
Potassium deficiency (hypokalemia) is a condition that can be life threatening. MedlinePlus has this to say about the condition:
A deficiency of potassium (hypokalemia) can happen in people with certain diseases or as a result of taking diuretics (water pills) for the treatment of high blood pressure or heart failure. Additionally, many medications — such as diuretics, laxatives, and steroids — can cause a loss of potassium, which occasionally may be very severe. You should have your blood levels of potassium checked from time to time if you take any of these medicines. Diuretics are probably the most common cause of hypokalemia.
Based on research at three hospitals in Australia, the series in the Medical Journal of Australia found four patients with potassium deficiency who were long term regular users of ibuprofen. Lead researcher Dr Jennifer Ng expressed concern that ibuprofen alone or with codeine can become toxic.
But before you panic, you need to realize these patients were on very high doses of ibuprofen. One patient, according to this article, was taking "fewer than 10 tablets per day". One woman was taking 50 tablets per day
These are very high doses, and these patients should have been under a doctor’s constant care, including regular tests.
Be sure to check out this ibuprofen dosage information here.
For the average headache sufferer, any kind of regular ibuprofen consumption can be dangerous. The earliest danger is rebound headache, or medication overuse headache. You can soon find that, with regular ibuprofen, the occasional headache turns into regular chronic headache (as Kerrie reminded us here).
If you have regular headaches, please don’t just keep popping over-the-counter medication. See your doctor. Even taking over-the-counter medication a few times a month may cause more problems than it solves.
And if you’re taking even higher doses of ibuprofen, remember there can be more dangers than just potassium deficiency.